Utah, 2018Wildfire in Utah, September 2 to 17, 2018
September 2 to 17, 2018 · NWS GJT · 1 event in 1 county or zone
A wildfire that was likely ignited by humans, burned in the extreme northeast corner of Utah near the intersection of the Utah, Wyoming and Colorado borders.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire that was likely ignited by humans, burned in the extreme northeast corner of Utah near the intersection of the Utah, Wyoming and Colorado borders.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 2, 3:53 PM MST, 4 hours 7 minutes earlier.
Area forecast discussion, Sep 2, 3:53 PM MST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
453 PM MDT Sun Sep 2 2018
.SHORT TERM...(Tonight through Monday night)
Issued at 200 PM MDT Sun Sep 2 2018
A rather messy pattern consisting of light southwesterly flow
aloft, easterly flow in the mid-levels, and nearly stationary
winds near the surface has developed over the western slope of the
Rockies this Sunday afternoon. This flow pattern will continue
through the evening, and convection will tend to drift generally
westerly and move off higher terrain before dissipating after
dark. Short term CAM guidance indicated a rather abrupt end to
shower and thunderstorm activity once daytime heating is lost.
Without any meaningful upper-level support, a mainly dry overnight
is expected.
On Monday, slightly more organization to thunderstorm activity is
expected. Support for this forecast can be found in a careful
analysis of 500mb flow and vorticity progs. The GFS, NAM, ECMWF,
and most of the short-term guidance all indicate a weak vort-max
moving northward from New Mexico into southern/central Colorado by
mid- afternoon. Increases in both thunderstorm coverage and
intensity are expected as a result of this system, despite similar
instability and PWAT values on Monday as were seen on Sunday afternoon.
This vort- max pivots north and eastward through the evening and
thunderstorm activity is again expected to diminish quickly after
sunset. With clouds and thunderstorm activity common in the short
term, temperatures will run 2-4 degrees below seasonal normals.
Temperatures were adjusted downward in this forecast package and
reflect more of a bias-corrected consensus MOS forecast.
.LONG TERM...(Tuesday through Sunday)
Issued at 200 PM MDT Sun Sep 2 2018
Another day of muddled mid and upper-level flow is expected on
Tuesday as a split-jet regime remains in place over the western
CONUS. Lingering moisture trapped over the central Rockies will
result in afternoon showers and thunderstorms but without any
organization aloft, activity will be more pulse- oriented and will
favor the higher terrain. Some semblance of westerly flow returns
to the Rockies by Wednesday and Thursday as the subtropical jet
pulls northward. An uptick in convective activity is expected on
Wednesday, however by Thursday some dry air begins to work in from
the west. An early look at the weekend forecast indicates a
mainly dry forecast from Friday through Sunday. The only caveat
to this may be a weak boundary that skirts across the Wyoming
border on Saturday evening. A few isolated showers are indicated
by the GFS, whereas the ECMWF portrays a mainly dry forecast for
Saturday night.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 453 PM MDT Sun Sep 2 2018
A weak trough over the Four Corners will lift slowly northeast
through the Monday. Scattered showers and thunderstorms will
continue through the early-evening hours, with the best focus
across the south, before diminishing later this evening. Activity
will re-develop by 18z on Monday with increased activity and
intensity expected with the focus extending farther north, with
KASE, KGUC, and KTEX the most susceptible to temporary lower
ceilings and vsby.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MAC
LONG TERM...MAC
AVIATION...MPM
Hazardous weather outlook, Sep 2, 2:58 AM MST, 17 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
358 AM MDT Sun Sep 2 2018
COZ001>014-017>023-UTZ022>025-027>029-031000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
358 AM MDT Sun Sep 2 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Another round of isolated to scattered showers and thunderstorms
will develop this afternoon, favoring the higher terrain of west-
central and southwest Colorado. Storms will dissipate by midnight
resulting in a quiet night. Frequent lightning and occasional
gusty outflow winds will be the primary threats with storms, as
well as brief heavy rain.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a chance for afternoon and evening showers and
thunderstorms through at least mid week, mainly over the
mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts to the National
Weather Service in Grand Junction.
Wildfire, Eastern Uinta Mountains
- When
- September 2, 8:00 PM MST to September 17, 8:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
The Bender Mountain Fire that was likely ignited by humans, burned in the extreme northeast corner of Utah. The fire grew to 4,116 acres before it was contained.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kansas, September 2 to 3, 20183 injured · $17 million · 61 kt wind · 16 events
- Flooding in Iowa, September 2 to 11, 2018$1.8 million · 6 events
- Flash Flooding and Hail in Arizona, September 2 to 3, 2018$755,000 · 1.75 in hail · 5 events
- Flooding and Lightning Strikes in Illinois, September 2 to 3, 2018$105,000 · 6 events
- Dust Storm and Damaging Winds in Arizona, September 2, 2018$24,000 · 61 kt wind · 4 events
- Flooding and Hail in Kansas, September 2 to 3, 20182 in hail · 20 events
- Flash Flooding and Flooding in Iowa, September 2 to 8, 2018$16,000 · 7 events
- Tropical Storm and Flooding in Florida, September 2 to 3, 201815 events
- Dense Fog in Virginia, September 2, 201814 events
- Hail and Damaging Winds in Minnesota, September 2, 20181 in hail · 8 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, September 2, 20185 events
- Dense Fog in West Virginia, September 2, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778607.